Wyoming, 2016

Flash Flood and Hail in Wyoming, May 7, 2016

May 7, 2016 · NWS CYS · 2 events in 2 counties and zones

Rain on snowmelt produced flash flooding in southwest Converse County. A thunderstorm produced large hail in eastern Laramie County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Rain on snowmelt produced flash flooding in southwest Converse County. A thunderstorm produced large hail in eastern Laramie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 7, 7:28 AM MST, 2 hours 47 minutes earlier.

Area forecast discussion, May 7, 7:28 AM MST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
828 AM MDT SAT MAY 7 2016

.UPDATE...
ISSUED AT 828 AM MDT SAT MAY 7 2016

A COUPLE OF QUICK UPDATES TO THE FORECAST THIS MORNING. THE FIRST
WAS TO EXPAND THE DENSE FOG ADVISORY INTO CENTRAL LARAMIE COUNTY
INCLUDING THE CITY OF CHEYENNE. HAVE ALSO EXTENDED THE TIME UNTIL
NOON AS LATEST LOCAL WRF SUGGEST THAT IT PERSISTS. WOULD NOT BE AT
ALL SURPRISED IF IT EVEN CONTINUES INTO THE AFTERNOON OVR THE
SUMMIT. WILL NEED TO RE-EVALUATE THAT LATER. HAVE ALSO ADDED
CONVERSE COUNTY INTO THE FLASH FLOOD WATCH FOR LATER TODAY. DEER
CREEK HAS SEEN SOME SIGNIFICANT RISES AND WITH ADDITIONAL HEAVY
RAIN EXPECTED LATER TODAY ALONG WITH SOME PROBLEMS SEEN OVER THE
COUTY LINE INTO NATRONA COUNTY...FELT PRUDENT TO ADD INTO THE
PRODUCT. OTHERWISE...FOCUS AND ATTENTION CONTINUES TOWARDS THE
SEVERE POTENTIAL LATER TODAY ALONG WITH THE FLOOD POTENTIAL. THE
SYNOPTIC SETUP IS VERY REMISCENT OF MAY 22 2008...WHICH WAS THE
WINDSOR CO TO LARAMIE TORNADO. WILL CONTINUE TO MONITOR TRENDS
CLOSELY THIS MORNING.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 400 AM MDT SAT MAY 7 2016

THE FORECAST REMAINS ON TRACK FOR A WIDESPREAD PRECIPITATION EPISODE
ACROSS SOUTHEAST WY AND THE WESTERN NE PANHANDLE. A VERY LARGE SCALE
OMEGA BLOCK REMAINS IN PLACE ACROSS THE LOWER 48 WITH HIGH-AMPLITUDE
RIDGING SLOW TO BREAK DOWN OVER THE CENTRAL PLAINS. THE VIGOROUS LOW
WHICH WAS OVER SOUTHERN CALIFORNIA AT THIS TIME FRIDAY IS NOT MAKING
A WHOLE LOT OF PROGRESS...BUT IT HAS NUDGED SLIGHTLY EASTWARD AND IS
CURRENTLY CENTERED NEAR LAS VEGAS NV. EFFECTS ARE ALREADY BEING FELT
WITH MOIST AND INCREASINGLY DIFLUENT FLOW ALOFT NOW WELL-ESTABLISHED
OVER EASTERN CO/WY. AT THE SURFACE...A STALLED FRONTAL ZONE EXTENDED
ACROSS NORTHEAST CO...JUST SOUTH OF THE WY STATE LINE. A COMPLICATED
WEATHER SCENARIO OVER THE NEXT 24-36 HOURS WITH MULTIPLE HIGH-IMPACT
HAZARDS EXPECTED.

FIRST OFF...EXTREMELY DENSE FOG HAS DEVELOPED OVER THE INTERSTATE 80
SUMMIT IN RESPONSE TO STRONG/MOIST UPSLOPING ALONG THE LARAMIE RANGE
AND A TEMPORARY LULL IN CONVECTION PREVENTING LOW-LEVEL MIXING. HIGH
RESOLUTION MODELS...INCLUDING THE HRRR AND OUR LOCAL WRF...SHOW VERY
LOW VISIBILITIES THROUGH AT LEAST 15-18Z. THERE ARE INDICATIONS THAT
THIS WILL SPREAD INTO CYS LATER THIS AM...BASED ON EXCELLENT LOW-LVL
SATURATION SEEN ON BUFKIT SOUNDINGS. WE ISSUED A DENSE FOG ADZY OVER
THE SUMMIT THROUGH 15Z...BUT WE ARE MONITORING FOR POSSIBLE TEMPORAL
AND SPATIAL EXPANSION OVER THE NEXT FEW HOURS. NUMEROUS WYDOT WEBCAM
IMAGES SHOW VISIBILITIES NEAR ZERO...SO NO DOUBT THAT TRAVEL WILL BE
EXTREMELY HAZARDOUS THROUGH THE EARLY AM HOURS...ESPECIALLY OVER THE
HIGHER TERRAIN WEST OF CHEYENNE.

NEXT...SHOWERS/THUNDERSTORMS WILL BECOME QUITE NUMEROUS TODAY. LARGE
SCALE DYNAMICS ARE VERY FAVORABLE WITH A 110 KNOT H25 JET OVER SOUTH
EAST CO AND AN IMPRESSIVE MID-LEVEL VORT LOBE LIFTING NORTHWARD INTO
SOUTHERN WY BY LATE AFTERNOON. STRONG/PERSISTENT EASTERLY UPSLOPE IN
THE LOW-LEVELS FURTHER SUPPORTS THIS NOTION. THERE IS GOOD POTENTIAL
FOR SEVERE THUNDERSTORMS ALONG AND EAST-SOUTHEAST OF A LINE FROM CYS
TO WHEATLAND...WITH THE GREATEST RISK ALONG THE I80 CORRIDOR. MODELS
HAVE TRENDED A BIT FURTHER SOUTH WITH THE SURFACE LOW...SO THIS WILL
MAKE A BIG DIFFERENCE IN INSTABILITY AND SHEAR PROFILES. STILL...SFC
DEW POINTS SHOULD CLIMB TO AROUND 50 F WHICH MAY SUPPORT CAPES UP TO
1500 J/KG AS LAPSE RATES STEEPEN. STRONG LOW-LEVEL SHEAR EXPECTED IN
THE AFTERNOON WITH EXCELLENT VEERING/INCREASING WINDS PROGGED IN THE
SFC TO 500 MB LAYER. SOUTHERLY 0 TO 6 KM BULK SHEAR VECTORS AT/ABOVE
50 KTS ORIENTED PERPENDICULAR TO THE SURFACE BOUNDARY SHOULD SUPPORT
DISCRETE SUPERCELLULAR STRUCTURES CAPABLE OF LARGE HAIL. WE MAY ALSO
SEE A TORNADO OR TWO WITH THESE SHEAR PROFILES...BUT THE BEST CHANCE
SHOULD BE IN NORTHEAST COLORADO. VERY LITTLE CHANGE IN THE SLGT RISK
FROM SPC WITH THE DAY 1 OUTLOOK. WE AGREE WITH THE 5 PERCENT TORNADO
PROB ALONG AND SOUTH OF I-80.

FLASH FLOODING IS STILL A MAJOR CONCERN WITH THIS EVENT. THE PATTERN
IS FAVORABLE FOR TRAINING CONVECTION AND STORMS TODAY/TONIGHT SHOULD
BE VERY EFFICIENT RAIN PRODUCERS. AFTER 00Z...FORECAST SOUNDINGS ARE
SHOWING TALL/SKINNY CAPE PROFILES AND DEEP SATURATION. PWATS WILL BE
WELL ABOVE CLIMO AS WELL...AROUND 0.75 TO 1.0 INCH. DID NOT MAKE ANY
CHANGES TO THE FLASH FLOOD WATCH AS IT HIGHLIGHTS THE PRIMARY THREAT
AREAS VERY WELL. NO NEED TO EXPAND IT INTO CONVERSE OR NIOBRARA WITH
CONFIDENCE INCREASING IN A SOUTHERN LOW TRACK. MOST AREAS SHOULD SEE
THE HIGHEST PRECIPITATION RATES DURING THE EVENING. THIS IS WHEN THE
OVERALL DYNAMIC SUPPORT WILL BE STRONGEST. MODEL CONSENSUS OF QPF IN
THE 00Z TO 12Z SUN TIME FRAME IS 1 TO 2 INCHES ACROSS ALL OF LARAMIE
COUNTY. FINALLY...OVER THE SNOWY AND SIERRA MADRES...WBZ HEIGHTS ARE
SUGGESTING A CHANGEOVER FROM RAIN TO SNOW ABOVE 9000 FEET BY 00Z SUN
WITH SIGNIFICANT PRECIPITATION OCCURRING THEREAFTER. HIGH CONFIDENCE
IN 6-12 INCH SNOW AMOUNTS WITH THIS EVENT...SO A WINTER WEATHER ADZY
WILL NEED TO BE CONSIDERED AT SOME POINT TODAY.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 400 AM MDT SAT MAY 7 2016

WET AND COOL PATTERN CONTINUES THROUGH EARLY IN THE WEEK AS THE
UPPER LOW SLOWLY MOVES NORTHEAST ACROSS THE REGION AND ANOTHER
PIECE OF ENERGY DRIVES SOUTHEAST OUT OF MONTANA AIDING IN THE
DEVELOPMENT OF DAILY CONVECTION. BY WEDNESDAY THE UPPER TROUGH
MOVES OUT TO THE EAST WITH A DRIER MORE SUBSIDENT TYPE AIRMASS
COMING IN FROM THE WEST...DRYING US OUT A BIT MID TO LATE WEEK
WITH A SLIGHT WARMUP THURSDAY INTO FRIDAY. ON FRIDAY WE SEE A
WEAKENING COLD FRONT MOVE IN FROM THE NORTHEAST AS A 120 KT
JETMAX DRIVES SOUTHEAST ACROSS EASTERN MONTANA AND THE DAKOTAS.
THE FRONT WILL PUSH SLOWLY ACROSS THE LARAMIE RANGE BY FRIDAY
NIGHT...THEREFORE HAVE A CHANCE FOR AFTERNOON THUNDERSTORMS OUT
WEST ACROSS THE HIGHER TERRAIN FRIDAY WITH A SLIGHT CHANCE FOR
THUNDERSTORMS OUT EAST ONTO THE PLAINS GOING INTO LATE FRIDAY
AFTERNOON AND EVENING.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY)
ISSUED AT 400 AM MDT SAT MAY 7 2016

SHOWERS AND THUNDERSTORMS HAVE MOVED FARTHER NORTH AND HAVE
WEAKENED AS EXPECTED. IN THEIR WAKE LOWER CEILINGS AND SLOWLY
DROPPING VISIBILITIES EXPECTED FOR MANY LOCATIONS THROUGH MORNING.
JUST ABOUT ALL OF THE HIGHER RESOLUTION GUIDANCE HAS LARAMIE AND
CHEYENNE SEEING THE LOWEST VISIBILITIES WITH IFR CONDITIONS
EXPECTED 10-15Z. LARAMIE WITH LIGHTER WINDS ALREADY AT IFR
CONDITIONS HOWEVER WINDS STILL UP AT CHEYENNE KEEPING THE FOG
MIXED UP INTO LOW STRATUS DECK.  EXPECT STRATUS FARTHER EAST INTO
THE SCOTTSBLUFF...ALLIANCE AND CHADRON AREAS THROUGH MID MORNING
WITH MVFR VISIBILITIES AND CEILINGS. RAWLINS IS ALSO PROJECTED IN
MOST GUIDANCE TO SEE MVFR CEILINGS AND VISIBILITIES FOR A PERIOD
THIS MORNING. BRINGING SHOWERS AND THUNDERSTORMS BACK IN BY
AFTERNOON INTO THE EVENING HOURS ALL SITES.

&&

.FIRE WEATHER...
ISSUED AT 400 AM MDT SAT MAY 7 2016

WET WEATHER PATTERN TO CONTINUE THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK. FOR THE NEAR TERM...NO FIRE WEATHER ISSUES ANTICIPATED.

&&

.HYDROLOGY...
ISSUED AT 400 AM MDT SAT MAY 7 2016

RIVER FLOOD WARNING WAS ISSUED OVERNIGHT FOR MITCHELL NEBRASKA.
RELEASES UPSTREAM ON THE LARAMIE ALONG WITH RUNOFF FROM RAINFALL
LAST 24 HOURS IN ADDITION TO ANTICIPATED ADDITIONAL RAINFALL NEXT
FEW DAYS HAS RESULTED IN RISES ON THE NORTH PLATTE...WITH RISES TO
ACTION STAGE (BELOW FLOOD STAGE) MOST SITES ALONG THE NORTH
PLATTE EASTWARD WITH EXCEPTION OF MITCHELL. ALSO ANTICIPATING
GRADUAL RISES ALONG THE LARAMIE RIVER AT LARAMIE NEXT FEW
DAYS...RIGHT NOW TO ACTION STAGE AT LARAMIE AND FORT LARAMIE...BUT
WE DEFINITELY WANT TO STAY CLOSELY TUNED INTO LATER TRENDS AS WE
GO FORWARD AS WE STILL HAVE SOME SNOWMELT AND RUNOFF GETTING INTO
THE BASIN. FARTHER WEST ALONG THE LITTLE SNAKE RIVER WE CAN SEE
WELL DEFINED DIURNAL SNOWMELT INCREASES OVER THE PAST 48 HOURS AT
BAGGS...DIXON AND SAVERY. RIGHT NOW OUR BEST PROJECTION HAS THE
LITTLE SNAKE RISING TO ACTION STAGE AT DIXON BEFORE SEEING A SLOW
FALL THROUGH NEXT WEEK. THERE TOO WE WILL HAVE TO BE CLOSELY
MONITOR TRENDS GOING INTO EARLY NEXT WEEK.

FLASH FLOOD WATCH WILL REMAIN IN PLACE FOR TODAY INTO TONIGHT FOR
WHERE PREVIOUSLY IN PLACE ACROSS SOUTHEAST WYOMING IN THE ZONE OF
EXPECTED GREATER COVERAGE AND INTENSITY OF STORMS TODAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...DENSE FOG ADVISORY UNTIL NOON MDT TODAY FOR WYZ116>118.

     FLASH FLOOD WATCH FROM NOON MDT TODAY THROUGH LATE TONIGHT FOR
     WYZ101-103-106>108-115>119.

NE...NONE.
&&

UPDATE...CAH
SHORT TERM...CLH
LONG TERM...JG
AVIATION...JG
FIRE WEATHER...JG
HYDROLOGY...JG
Hazardous weather outlook, May 7, 6:40 AM MST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
740 AM MDT SAT MAY 7 2016

WYZ103-106>108-115>119-081045-
NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
740 AM MDT SAT MAY 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL PERSIST ACROSS LARAMIE COUNTY THIS MORNING. A
DENSE FOG ADVISORY IS IN EFFECT FOR THIS AREA UNTIL NOON TODAY.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. A FEW STORMS
MAY BE SEVERE...PRODUCING TORRENTIAL RAINFALL WHICH COULD LEAD TO
FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR A LARGE PART
OF SOUTHEAST WYOMING ALONG AND EAST OF THE LARAMIE RANGE. SOME OF
THE STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS AND POSSIBLY
AN ISOLATED TORNADO OR TWO. THE HIGHEST THREAT FOR SEVERE WEATHER
IS EXPECTED ALONG AND SOUTH OF INTERSTATE 80 BETWEEN CHEYENNE AND
SIDNEY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

UNSETTLED WEATHER WILL PERSIST THROUGH MUCH OF NEXT WEEK...WITH
DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM CHEYENNE TO SIDNEY THIS
AFTERNOON AND EVENING.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-081045-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-
740 AM MDT SAT MAY 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA AND EAST CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. A FEW STORMS
MAY BE STRONG...PRODUCING VERY HEAVY RAINFALL WHICH COULD LEAD TO
FLASH FLOODING. SMALL HAIL AND GUSTY WINDS ARE ALSO POSSIBLE WITH
SOME STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

UNSETTLED WEATHER WILL PERSIST THROUGH MUCH OF NEXT WEEK...WITH
DAILY CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WYZ104-105-109>114-081045-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
740 AM MDT SAT MAY 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE AREA
TODAY AND TONIGHT. MODERATE TO HEAVY RAIN COMBINED WITH MELTING
SNOW COULD LEAD TO FLOODING.

RAIN WILL CHANGE TO SNOW OVER THE SNOWY AND SIERRA MADRE RANGES
LATE THIS AFTERNOON...WITH A PERIOD OF HEAVY SNOW EXPECTED THIS
EVENING AND OVERNIGHT. MODERATE ACCUMULATIONS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

UNSETTLED WEATHER WILL PERSIST THROUGH MUCH OF NEXT WEEK...WITH
DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Cheyenne radar (KCYS), 195 km away, was scanning. The volume nearest the first event began at 17:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Converse

When
May 7, 10:15 AM MST to 4:15 PM MST
Where
Converse County, 6.65 mi NE of (Dgw)converse County Airport to 4.13 mi NNW of Parkerton
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
42.870, -105.300

Flash flooding was reported on Esterbrook and Cold Springs Road. Two to three feet of water was reported at the Deer Creek RV park. Natural Bridge Park was closed due to rising flood waters. Flooding was reported along the Deer Creek, Boxelder and La Prele drainages.

Hail, Laramie

When
May 7, 3:50 PM MST to 3:52 PM MST
Where
Laramie County, Burns
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.190, -104.360

Quarter size hail was reported at Burns.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642208, 642209.